Research  >  Research Centres  >  Toxic Epidermal Necrolysis Registry  >  Suspect drugs
Share:  
|

Suspect drugs

A number of drugs have been associated with toxic epidermal necrolysis (TEN) and Stevens-Johnson syndrome (SJS). Roujeau and colleagues (1995) conducted a review of medications associated with SJS or TEN (48). The authors determined that antibacterial sulfonamides, oxicam, NSAIDs, chlormezanone, anticonvulsant agents, several antibiotics, corticosteroids and allopurinol were associated with TEN and SJS (48). Sulfonamides represented the greatest risk with 4.5 cases per million users per week (48). The highest risk period for most of the drugs was seen in the first week of use (48) (Table 2).

Another study found a high percentage of SJS and TEN cases (16%) associated with short-term anti-epileptic drug use (phenytoin, carbamazepine, phenobarbital and lamotrigine) (56).

A review of the Swedish Drug Information System between 1988 and 2000 by Hällgren et al. revealed three cases of TEN associated with ciprofloxicin (57).

Valdecoxib and celecoxib have both been associated with these severe life threatening skin reaction (58-60).

Table 2: Risk estimates for drugs previously suspected of being associated with Stevens-Johnson syndrome and toxic epidermal necrolysis (48)